Study: long-term use of oral contraceptives may lead to glaucoma

December 17, 2013

According to a recent study, women who have taken oral contraceptives for 3 or more years are twice as likely to suffer from glaucoma. What do your patients need to know?

According to a recent study, women who have taken oral contraceptives for 3 or more years are twice as likely to suffer from glaucoma.

The study, which was conduced by researchers at University of California, San Francisco; Duke University School of Medicine; and Third Affiliated Hospital of Nanchang University, Nanchang, China, which was presented at the American Academy of Ophthalmology meeting in New Orleans, used data from 2005-2008 from the National Health and Nutrition Examination Survey (NHANES). The study included 3,406 female participants from the United States, ages 40 and over, who completed the NHANES’s vision and reproductive health questionnaire, and underwent eye exams. The study found women who used oral contraceptives for longer than 3 years are 2.05 times more likely to be diagnosed with glaucoma.

The study did not confirm that the birth control pills directly caused the women to develop glaucoma. The researchers speculate lower estrogen levels, caused by the birth control pills, might be connected to the increased glaucoma risk because the hormone may have a protective effect on the retina.

"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," said Shan Lin, MD, researcher and professor of clinical ophthalmology at the University of California, San Francisco. “At this point, women who have taken oral contraceptives for 3 or more years should be screened for glaucoma and followed closely, especially if they have any other existing risk factors.”